Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 25, NWS Blacksburg, VA

May 12, 2007Botetourt County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 12, 2007, 5:13 PM EDT for Botetourt County, Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2007, 5:13 PM EDT (21:13 UTC)
Expired
May 12, 2007, 6:15 PM EDT
In force
62 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Botetourt County, VA

The radar

The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 122113
SVRRNK
VAC023-122215-
/O.NEW.KRNK.SV.W.0025.070512T2113Z-070512T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
513 PM EDT SAT MAY 12 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 615 PM EDT

* AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARCADIA...OR ABOUT NEAR BUCHANAN...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPRINGWOOD...
  ARCADIA...
  BUCHANAN...
  LITHIA...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3767 7969 3763 7979 3745 7976 3752 7950

$$

JDS
2 follow-up statements
000 
WWUS51 KRNK 122134
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT SAT MAY 12 2007

VAC023-122215-
/O.CON.KRNK.SV.W.0025.000000T0000Z-070512T2215Z/
BOTETOURT VA-
534 PM EDT SAT MAY 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EASTERN BOTETOURT COUNTY...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BUCHANAN...MOVING SOUTHEAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARCADIA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3767 7969 3763 7979 3745 7976 3752 7950

$$

??
000 
WWUS51 KRNK 122207
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT SAT MAY 12 2007

VAC023-122216-
/O.EXP.KRNK.SV.W.0025.000000T0000Z-070512T2215Z/
BOTETOURT VA-
606 PM EDT SAT MAY 12 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOTETOURT COUNTY
EXPIRES AT 615 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE COUNTY INTO 
BEDFORD COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3767 7969 3763 7979 3745 7976 3752 7950

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:16 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 12, 3:16 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT SAT MAY 12 2007

.SYNOPSIS...
A COLD FRONT WILL DROP SOUTH THROUGH THE REGION TONIGHT. A LARGE
AREA OF HIGH PRESSURE WILL BUILD SOUTH BEHIND THE FRONT AND
DOMINATE THE AREA WEATHER SUNDAY THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
18Z MESOSCALE ANALYSIS HAS BEST INSTABILITY IN THE SOUTHEAST HALF
OF THE FORECAST AREA. THIS SAME AREA HAS DEW POINTS IN THE LOWER
TO MIDDLE 60S AND A LEE TROF IS STILL EVIDENT IN THE SURFACE
OBSERVATIONS. SO THE BEST COVERAGE OF SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING WILL BE ALONG AND EAST OF THE BLUE
RIDGE.

NO CHANCE IN THE THE TIMING OF THE FRONTAL PASSAGE SO FORECAST
AREA WILL BE IN THE WARM SECTOR THROUGH THE EVENING. THE DEW POINT
FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. LOW TEMPERATURES
OVERNIGHT WILL RANGE FROM THE MID 40S TO LOWER 60S.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
HIGH PRESSURE WILL BUILD SOUTH INTO THE REGION SUNDAY AND BE
LOCATED OVERHEAD LATE SUNDAY NIGHT. PLENTY OF DRY AIR AND
SUBSIDENCE TO SPILL IN BY SUNDAY AFTERNOON. THE COLD AIR
ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN GUSTY
AFTERNOON WINDS. WINDS WILL DIMINISH DURING THE EVENING HOURS.
MOSTLY CLEAR SKIES...LOW DEWPOINTS AND GOOD RAD COOLING SUPPORTS
THE ADDITION OF THE MENTION OF PATCHY VALLEY FROST LATE SUNDAY
NIGHT IN THE NORTHWEST WITH SOME MID 30S LIKELY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE UPPER RIDGE BUILDS BACK OVER THE AREA EARLY NEXT WEEK...
TEMPERATURES WILL REBOUND QUICKLY MONDAY AND TUESDAY. NORTHERN
STREAM SHORTWAVE ROLLS OVER THE RIDGE AND PUSHES A COLD FRONT
THROUGH THE REGION WEDNESDAY WITH THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS. GFS/DGEX HAVE DRIER AIR PUSHING IN ON THURSDAY.
ELECTED TO KEEP FOR THURSDAY ONLY A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS SOUTHERN PORTIONS. PLAYED IT DRY AND COOLER FOR FRIDAY AND
SATURDAY. IN GENERAL...FOLLOWED HPCGUIDE...BUT CUT POPS TOWARDS
END OF WEEK.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE NORTH
CAROLINA FOOTHILLS AND PIEDMONT WHERE THERE IS BETTER INSTABILITY
AND SURFACE DEW POINTS IN THE LOWER TO MID 60S. THE BEST CHANCE
FOR THUNDERSTORMS AT ANY OF THE TAF SITES WILL BE AT LYH AND DAN
THROUGH 03Z.

THE DEW POINT FRONT MOVES SOUTH THROUGH THE AREA TONIGHT. MVFR
CLOUDS WILL GRADUALLY ERODE FROM NORTH TO SOUTH BEHIND THE FRONT
AS A DEEP LAYER OF DRY AIR ADVECTS IN.

THE COLD AIR ADVECTION AND DECENT PRESSURE RISES WILL RESULT IN
GUSTY WINDS ON SUNDAY AFTER DAYTIME MIXING BEGINS.

VFR CONDITIONS ARE EXPECTED THROUGH TUESDAY WITH A LARGE HIGH
PRESSURE SYSTEM OVER THE REGION. THE CHANCE OF SHOWERS AND
THUNDERSTORMS RETURNS TUESDAY NIGHT AND WEDNESDAY WITH THE
APPROACH OF A COLD FRONT FROM THE WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/KK
NEAR TERM...AMS/KK
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS
Hazardous weather outlook, May 12, 4:20 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT SAT MAY 12 2007

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-130830-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
420 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-130830-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
420 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS PRODUCING HAIL AND HIGH
WINDS MAY DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON INTO EARLY
THIS EVENING. THE SLOW MOVEMENT OF SOME OF THESE STORMS COULD ALSO
RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 3:56 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SAT MAY 12 2007

NCZ004-VAZ032-122045-
STOKES NC-PATRICK VA-
356 PM EDT SAT MAY 12 2007

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN PATRICK COUNTY...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES EAST OF STUART...OR ABOUT 4 MILES
SOUTHWEST OF CRITZ...MOVING SOUTHEAST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...PENNS STORE AT 430 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED AT TIMES IN
AND NEAR THE STORM.

JDS
Local storm report, May 12, 4:54 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT SAT MAY 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             CRITZ                   36.63N 80.15W
05/12/2007  E1.00 INCH       PATRICK            VA   PUBLIC

            COVERED THE GROUND.

&&

JSTEWART
Special weather statement, May 12, 5:04 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT SAT MAY 12 2007

VAZ023-122130-
BOTETOURT VA-
504 PM EDT SAT MAY 12 2007

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF EAGLE ROCK...OR ABOUT 4
MILES NORTHEAST OF SPRINGWOOD...MOVING SOUTH AT 15 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...SPRINGWOOD AT 515 PM EDT...ARCADIA AT 520
PM EDT...BUCHANAN AT 525 PM EDT...LITHIA AT 530 PM EDT...

WIND GUSTS TO 40 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM. ALSO FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR AT
TIMES.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 4:12 PM EDTSevere Thunderstorm WarningRNKPatrick43 min
May 12, 5:41 PM EDTSevere Thunderstorm WarningRNKBedford83 min
May 12, 5:45 PM EDTSevere Thunderstorm WarningRNKAmherst, City of Lynchburg34 min
May 12, 6:32 PM EDTSevere Thunderstorm WarningRNKFranklin88 min
May 12, 7:06 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.